Hail, Montgomery
- When
- September 8, 1:57 AM CST to 1:58 AM CST
- Where
- Montgomery County, 2.07 mi N of Independence
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.260, -95.720
Emergency manager reported one inch hail.
An area of scattered thunderstorms with heavy rain and hail ranging in size from dimes to quarters moved across much of the Flint Hills and into Southeast Kansas. There were some isolated reports of quarter sized hail in Elk and Montgomery counties but most of the hail was sub severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
An area of scattered thunderstorms with heavy rain and hail ranging in size from dimes to quarters moved across much of the Flint Hills and into Southeast Kansas. There were some isolated reports of quarter sized hail in Elk and Montgomery counties but most of the hail was sub severe. Rainfall amounts of 0.50 inches to 1.28 inches were reported from these storms but no flooding occurred as the ground was very dry prior to the arrival of the thunderstorm activity.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 8, 1:56 AM CST, 1 minute earlier.
Area Forecast Discussion National Weather Service Wichita KS 256 AM CDT Fri Sep 8 2023 .SYNOPSIS... Issued at 253 AM CDT Fri Sep 8 2023 HIGHLIGHTS OVER THE NEXT 7 DAYS: * Warm conditions expected through Saturday. Smoky skies possible through Saturday as well, though visibilities should slowly improve. * Rain chances return for Sunday and Monday. * Fall-like temperatures expected next week! && .SHORT TERM...(Today through Sunday night) Issued at 253 AM CDT Fri Sep 8 2023 Looking the overall pattern across the CONUS, there are several features leading to a rather complex upper air pattern. However, in the grand scheme of things the primary features influencing conditions across the central plains are a subtle shortwave trough sweeping across the Midwest along with a stout mid/upper ridge over New Mexico and western Texas. Other than waning rain chances in the very early morning hours this morning, this pattern will have little impact on conditions today as it'll be another dry day in the 90s for most. Most of the forecast area will also have to deal with another day of smoke, though visibilities will begin to slowly improve throughout the day. More of the same can be expected on Saturday with quiet conditions and afternoon highs in the 90s once again. However, the region's next best chance for storms will come from an approaching trough digging southward out of Canada beginning late Saturday. With the approaching upper trough digging into the northern plains and the strong upper ridge remaining in place over northern Mexico, a potent upper jet will nose into the central plains and may help to produce widespread rain chances across the central plains late Sunday and through much of Monday. Regardless if storms materialize across the area, a much cooler air mass is expected to push into the region, and our first taste of fall is expected on Monday with highs in the 60s and 70s! .LONG TERM...(Monday through Thursday) Issued at 253 AM CDT Fri Sep 8 2023 The upper trough digging into the Mississippi River Valley next week is trending a touch slower and deeper. Should this scenario pan out, fall-like temperatures would last through the forecast period and perhaps even into the following weekend. Of course, there are a number of details that still need to be worked out, but this would certainly be something to look forward after a rather hot August and beginning of September. Unfortunately, drought stricken areas will likely be relying on any rainfall from Sunday/Monday's system as rain chances look to be quite low after early Tuesday morning. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1136 PM CDT Thu Sep 7 2023 Widely scattered elevated convection is expected overnight mainly along and east of the Kansas turnpike. Plan to show VCTS at KCNU and will amend if confidence increases on impact to the terminal. Otherwise, except for patchy smoke in the 5SM-6SM realm, VFR conditions expected to prevail thru Friday with light easterly component winds. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 93 63 92 64 / 0 0 0 10 Hutchinson 93 60 92 61 / 0 0 0 20 Newton 92 61 91 62 / 0 0 0 10 ElDorado 91 61 90 62 / 0 0 0 10 Winfield-KWLD 93 63 92 62 / 10 0 0 10 Russell 91 61 91 62 / 0 0 10 50 Great Bend 90 61 90 61 / 0 0 10 40 Salina 93 60 92 62 / 0 0 10 20 McPherson 92 60 91 61 / 0 0 0 20 Coffeyville 91 60 89 59 / 20 0 0 0 Chanute 89 59 87 59 / 10 0 0 0 Iola 89 58 87 58 / 10 0 0 0 Parsons-KPPF 91 59 89 59 / 20 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...JC SHORT TERM...JC LONG TERM...JC AVIATION...KED
Hazardous Weather Outlook National Weather Service Wichita KS 1122 PM CDT Thu Sep 7 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-090430- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1122 PM CDT Thu Sep 7 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Thunderstorms remain possible across portions of south central and southeast Kansas. A few of the stronger storms will be capable of producing nickel size hail and gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Periodic chances for showers and storms arrive Saturday night and persist through Monday night or Tuesday. Widespread strong to severe storms appear unlikely. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Special Weather Statement
National Weather Service Wichita KS
133 AM CDT Fri Sep 8 2023
KSZ094-080700-
Elk KS-
133 AM CDT Fri Sep 8 2023
...A strong thunderstorm will impact portions of Elk County through
200 AM CDT...
At 133 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Howard, moving east at 45 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Howard, Longton, and Elk Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3744 9650 3761 9648 3761 9639 3760 9597
3730 9597
TIME...MOT...LOC 0633Z 286DEG 40KT 3750 9643
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
MCGUIRESpecial Weather Statement
National Weather Service Wichita KS
217 AM CDT Fri Sep 8 2023
KSZ071-072-080745-
Woodson KS-Allen KS-
217 AM CDT Fri Sep 8 2023
...A strong thunderstorm will impact portions of northeastern Woodson
and western Allen Counties through 245 AM CDT...
At 217 AM CDT, Doppler radar was tracking a strong thunderstorm near
Le Roy, or 12 miles northeast of Yates Center, moving southeast at 35
mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Iola, Neosho Falls, Bassett, and Piqua.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3774 9550 3799 9577 3804 9573 3804 9533
3803 9530
TIME...MOT...LOC 0717Z 298DEG 29KT 3803 9564
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
MCGUIRESpecial Weather Statement
National Weather Service Wichita KS
225 AM CDT Fri Sep 8 2023
KSZ099-080800-
Montgomery KS-
225 AM CDT Fri Sep 8 2023
...A strong thunderstorm will impact portions of northern Montgomery
County through 300 AM CDT...
At 225 AM CDT, Doppler radar was tracking a strong thunderstorm near
Elk City, or 13 miles southwest of Fredonia, moving east at 45 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Independence, Cherryvale, Elk City, Sycamore, Elk City Lake, and Elk
City State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3728 9596 3739 9596 3739 9565 3738 9552
3714 9552
TIME...MOT...LOC 0725Z 284DEG 37KT 3736 9595
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
MCGUIRESpecial Weather Statement National Weather Service Wichita KS 226 AM CDT Fri Sep 8 2023 KSZ095-080800- Wilson KS- 226 AM CDT Fri Sep 8 2023 ...A strong thunderstorm will impact portions of northern Wilson County through 300 AM CDT... At 226 AM CDT, Doppler radar was tracking a strong thunderstorm near Fredonia, moving east at 45 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Altoona, Buffalo, Benedict, and Coyville. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3761 9596 3773 9596 3772 9553 3742 9553 TIME...MOT...LOC 0726Z 284DEG 37KT 3760 9576 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH MCGUIRE
Special Weather Statement National Weather Service Wichita KS 228 AM CDT Fri Sep 8 2023 KSZ070-080800- Greenwood KS- 228 AM CDT Fri Sep 8 2023 ...A strong thunderstorm will impact portions of southeastern Greenwood County through 300 AM CDT... At 228 AM CDT, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Toronto, or 15 miles southeast of Eureka, moving east at 45 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Fall River Lake, Fall River State Park, and Cross Timbers State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3771 9620 3782 9617 3775 9596 3762 9596 TIME...MOT...LOC 0728Z 284DEG 37KT 3772 9603 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH MCGUIRE
Special Weather Statement
National Weather Service Wichita KS
256 AM CDT Fri Sep 8 2023
KSZ070-080830-
Greenwood KS-
256 AM CDT Fri Sep 8 2023
...A strong thunderstorm will impact portions of southern Greenwood
County through 330 AM CDT...
At 256 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Eureka, moving southeast at 55 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Eureka, Fall River, Climax, Eureka City Lake, Fall River Lake, Eureka
Airport, and Fall River State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3778 9652 3798 9652 3783 9597 3760 9596
3760 9600
TIME...MOT...LOC 0756Z 304DEG 47KT 3784 9641
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
MCGUIREThe Tulsa radar (KINX), 121 km away, was scanning. The volume nearest the first event began at 07:54 UTC.
3 hail. Local standard time, as filed.
Emergency manager reported one inch hail.
Law enforcement reported nickel sized hail.
Trained spotter reported one inch hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1140203, 1140204, 1140205.